REGULATORY ACTIVITY

OverviewUnited StatesCanada • BrazilEuropean Medicines Agency (EMA)France • GermanySwedenUnited KingdomAustralia & New Zealand • Japan • KoreaPosts

European Medicines Agency

Visit agency website

Pharmacovigilance Risk Assessment Committee (PRAC) – meeting 14–17 Apr 2020

…the data do not suggest an association of the use of finasteride or dutasteride with an increased risk of [type 2 diabetes mellitus].

Pharmacovigilance Risk Assessment Committee (PRAC) – meeting 1–4 Oct 2018

…the PRAC [Pharmacovigilance Risk Assessment Committee] …agreed with the conclusion proposed by Sweden and supported by the study results that there is no causal relationship between finasteride treatment and the risk of male breast cancer.

Pharmacovigilance Risk Assessment Committee (PRAC) – meeting 9–12 Apr 2018

…the benefit-risk balance…remains unchanged.

Nevertheless, the product information should be updated to include anxiety as an undesirable effect with a frequency not known. Therefore, the current terms of the marketing authorisation(s) should be varied.

In the next PSUR [Public Safety Update Report], the MAH(s) [drug marketers] should present the case narratives and a thorough analysis of muscle-related cases. The MAH(s) should also closely monitor the events of persistent psychiatric disorders and any new cases should be discussed. Furthermore, the MAH(s) should perform a careful literature review and discuss publications of relevance for the safety of finasteride.

Pharmacovigilance Risk Assessment Committee (PRAC) – meeting 3–6 Apr 2017

…the risk-benefit balance…remains unchanged.

In the next PSUR [Public Safety Update Report], the MAHs [drug marketers]…should closely monitor events of suicide, suicidality and self-injury and any new cases for both finasteride 5 mg and 1 mg should be reported by the MAHs including full case narratives as well as a causality assessment. The MAHs should also closely monitor events of penile size reduced and testicular atrophy and any new cases should be discussed by the MAHs. In addition, the MAHs should provide a cumulative review of anxiety. The MAHs for the MPHL [Male Pattern Hair Loss] indication only should provide a cumulative review of reports describing sexual dysfunction-related events reported in conjunction with psychiatric disorder events with a discussion on the need to update the product information. Finally, the MAHs for MPHL indication only should provide a cumulative review of psychiatric disorders persisting after finasteride discontinuation and comment on the need to update the product information.

Pharmacovigilance Risk Assessment Committee (PRAC) – meeting 6–9 Feb 2017

…the PRAC [Pharmacovigilance Risk Assessment Committee] considered that there was sufficient supportive evidence to conclude on at least a possible relationship between depression and finasteride 1 mg use. Committee recommended adding ‘depression’ in the product information as an undesirable effect with an unknown frequency.

…healthcare professionals and subjects to be treated should be fully aware of the possibility that finasteride 1 mg may be associated with depression, and therefore also recommended the inclusion of a warning statement in product information. This warning should reflect that cases of depression, mood alterations and suicidal ideation have been reported.

The PRAC did not find it necessary to implement further EU-level communication activities beyond updating the product information.

Pharmacovigilance Risk Assessment Committee (PRAC) – meeting 11–14 April 2016

…the risk-benefit balance…remains unchanged.

In the next PSUR, the MAHs [drug marketers] should provide cumulative reviews on cataract, worsening seizures in patients with an underlying seizure disorder or history of seizures. The MAHs should also provide a cumulative review of cases of rhabdomyolysis for finasteride 1 mg and of cases of rhabdomyolysis/myopathy and myalgia/blood creatinine kinase increased for finasteride 5 mg. In addition, the MAHs should provide a cumulative review of hepatic adverse reactions and hepatobiliary disorders for finasteride 5 mg. The MAHs should closely monitor cases of suicide/self-injury and any new cases for both finasteride 5 mg and 1 mg should be reported, including any new information based on literature.

Considering the seriousness of the events, the PRAC recommended that the MAHs should submit to the National Competent Authorities, within 60 days, an additional cumulative review of all events relating to depression or suicidality associated with the use of finasteride for male pattern hair loss, both for the approved 1 mg dose and if there are cases where higher doses have been used for the treatment of this condition and consider whether there is a need to update the product information.

Finasteride crosses the blood-brain barrier so it has the potential to reduce neurosteroid synthesis in the brain, through inhibition of 5a-reductase: in patients who exhibit seizure susceptibility, this might be enough to further lower seizure threshold and trigger convulsions. Additionally, progesterone acts as an anticonvulsant, while testosterone has pro-convulsant properties. An excess of testosterone brought about by finasteride treatment […] results in a higher concentration of 17P-estradiol, a potent pro-convulsant hormone. Despite the presence of alternative explanations in many of the reported cases, including predisposition to seizures and non-adherence to anticonvulsant medications, the plausible mechanism described above strengthens the signal that finasteride may cause increased seizure activity, particularly in susceptible patients with a history of seizures.

Decision on pediatric use

European Medicines Agency decision – P/0113/2016: Product specific waiver [limitation] against use of finasteride in pediatric populations – 15 Apr 2016

The waiver applies to: pre-pubertal children and post-menarcheal girls…on the grounds that the disease or condition for which the specific medicinal product is intended does not occur in the specified paediatric subsets;

And to: post-pubertal boys…on the grounds that the specific medicinal product is likely to be unsafe.